Washington, 2008

Heavy Snow in Washington, February 1 to 3, 2008

February 1 to 3, 2008 · NWS PQR · 3 events in 3 counties and zones

A pair of moist Pacific storms brought heavy snow amounts to the Cascades, the Cascade Foothills and the Columbia River Gorge of southwest Washington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A pair of moist Pacific storms brought heavy snow amounts to the Cascades, the Cascade Foothills and the Columbia River Gorge of southwest Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 1, 8:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 1, 8:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST FRI FEB 01 2008

.SYNOPSIS...A PAIR OF STORMS MOVING IN OFF THE N PAC WILL PUSH INTO
WESTERN OREGON EARLY SAT...AND EARLY SUN. AN UPPER LEVEL RIDGE
BUILDING SUN NIGHT AND MON MAY PROVIDE A BRIEF BREAK FROM THE PACIFIC
STORM SYSTEMS...BUT THEN ANOTHER STRONG FRONTAL SYSTEM IS EXPECTED TO
MOVE INLAND TUE.
&&

.SHORT TERM...SHOWERS HOLDING STEADY THIS EVENING AS SHOWN ON DOPPLER
RADAR.,,HOWEVER HAVE BEGUN TO SEE A SLIGHT TAPERING OF OVER THE LAST
FEW HOURS. SHOWERS WILL CONTINUE TO TAPER OFF EARLY TONIGHT AS THE
NEXT SYSTEM IN THE NW FLOW PATTERN APPROACHES. MODELS HAVE HAD A
DIFFICULT TIME COMING TOGETHER ON A SOLUTION FOR THE NEXT 36 HOURS...
BUT WITH THE 00Z RUN OF THE GFS BEGINNING TO LOOK SIMILAR TO THE 18Z
RUN...CONFIDENCE IS IMPROVING IN THE SOLUTION FOR THE PLACEMENT OF
THE NEXT TWO SYSTEMS TO MOVE OVER THE FORECAST AREA. THE TREND HAS
BEEN TO BRING IN A WEAKENING SURFACE LOW TOWARDS THE NORTH OREGON
COAST BY EARLY SAT MORNING...THEN ANOTHER SLIGHTLY STRONGER LOW
TOWARDS THE CENTRAL OREGON COAST LATE SAT NIGHT. THIS APPEARS TO FIT
THE UPPER FLOW PATTERN REASONABLY WELL...WITH A STRONG JET EXTENDING
FROM THE ALEUTIANS INTO THE NE PAC ALLOWING THE FIRST LOW TO DEVELOP
TO THE LEFT FRONT OF THE NOSE OF THE JET...THEN DEVELOPING THE SECOND
SYSTEM AS THE JUST DIGS DOWN ON THE BACKSIDE OF THE DEVELOPING UPPER
TROUGH OVER THE WESTERN U.S. WITH THE TRACK OF EACH LOW TRAILING
ACROSS THE MID SECTION OF THE FORECAST AREA GIVING GOOD EASTERLY FLOW
THROUGH THE GORGE AND DRAWING COLD AIR INTO THE GORGE AND NORTH
WILLAMETTE VALLEY...LOW LEVEL SNOW WILL NOT BE OUT OF THE QUESTION
FOR THE NORTHERN HALF OF THE FORECAST AREA. HOWEVER...THE MOST LIKELY
SCENARIO WILL BE SNOW DOWN THE LOWER LEVELS THOUGH THE GORGE AND AWAY
FROM ANY INFLUENCE OF THE WARMER AIR BEING BROUGHT UP FROM THE SOUTH
AS THE SYSTEMS PASS BY. WILL BE CONSIDERING WINTER WEATHER ADVISORIES
OR WARNINGS FOR THE GORGE AND UPPER HOOD RIVER VALLEY WITH THIS
FORECAST UPDATE. BOTH SYSTEMS HAVE ENTRAINED A DECENT AMOUNT OF SUB
TROPICAL MOISTURE...SO WHILE NOT EXCESSIVE...HEALTHY RAINFALL CAN BE
EXPECTED MAINLY TO THE S OF THE LOW TRACKS.

AS THE UPPER RIDGE NUDGES TOWARDS THE COAST AFTER THE SUN LOW MOVES
INLAND...POST FRONTAL SHOWERS ARE LIKELY TO BE SHORT LIVED WITH THE
LACK OF A COLD UPPER TROUGH AND LOW LEVEL FLOW TAKING ON A STRONG NW
ORIENTATION. BOTH GFS AND ECMWF SUGGEST TAIL END OF WARM FRONT MAY
BRUSH ACROSS REGION MON...SO WILL NEED TO LEAVE IN CHANCE POPS THEN.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS CONTINUE TO INDICATE THAT UPSTREAM BLOCKING WILL BE PRESENT
OVER THE WESTERN EDGE OF THE ALEUTIAN ISLANDS DURING THE EXTENDED
FORECAST PERIOD. THIS MIX OF OMEGA/REX BLOCKING WILL PERIODICALLY
EJECT DISTURBANCES INTO THE WESTERLY FLOW. THE FIRST OF THESE SYSTEMS
WILL ARRIVE ON TUE. PREVIOUS GFS RUNS HAD A MORE AMPLIFIED AND
SHORTER PERIOD OF UPPER RIDGING ON SUNDAY NIGHT AND MONDAY...HOWEVER
NEWER RUNS HAVE COME MORE IN LINE WITH THE 12Z EUROPEAN AND
YESTERDAY/S CANADIAN MODEL IN BRINGING THAT SYSTEM THROUGH ON TUE.
SNOW LEVELS WILL BE UP AROUND 4 TO 5000 FT BY MON NIGHT...HOWEVER
SNOW LEVELS FALL RATHER QUICKLY ON TUE. GIVEN THE SPEED OF THE SYSTEM
AND THE AMOUNT OF PRE-FRONTAL PRECIP THE MODELS GENERATE OVER THE
AREA...EXTENSIVE SNOW MELT DOES NOT SEEM LIKELY. OROGRAPHIC FLOW
TAKES HOLD BEHIND THE FRONT SO IT APPEARS THAT THE HIGH COUNTRY WILL
SEE ANOTHER ROUND OF SIGNIFICANT SNOWFALL. BY MID TO LATE WEEK...THE
UPSTREAM BLOCKING APPEARS TO BE IN THE WEAKENING PHASES. THIS WILL
ALLOW A ZONAL AND PROGRESSIVE PATTERN TO TAKE HOLD...SO IT SEEMS
PLAUSIBLE TO EXPECT A SERIES OF STORMS TO AFFECT THE AREA LATE NEXT
WEEK.  DALTON
&&

.AVIATION...SHOWERS WILL PRETTY STEADILY THROUGH A GOOD PART OF
TONIGHT AS CLOUDS CONTINUE TO SPREAD ONSHORE. THIS WILL KEEP
CONDITIONS MVFR AT TIMES WITH A FEW VFR BREAKS. WARM FRONTAL
PRECIPITATION FROM THE NEXT SYSTEM ARRIVES 09Z TO 12Z WITH
CONDITIONS BECOMING MORE WIDESPREAD MVFR WITH SOME IFR AT THE CAOST
POSSIBLE. AREAS OF MIXED PRECIPITATION SATURDAY MORNING IN THE
INTERIOR COULD LEAD TO SOME IFR INLAND AS WELL. CONDITIONS MODERATE
SOME IN THE AFTERNOON WITH A BOT MORE SOUTHERLY BREEZE AND
CONDITIONS SHOULD IMPROVE A TOUCH BUT NOT A LOT AS PRECIPITATION
CONTINUES.

.KPDX AND APPROACHES...SOME VFR CONDITIONS FOR A WHILE TONIGHT WITH
A MVFR PATCH POSSIBLE. WILL NEED TO WATCH FOR MIXED PRECIPITATION
WITH THE NEXT WARM FRONT EARLY SATURDAY THAT SHOULD INCREASE MVFR
CONDITIONS WITH A CHANCE OF SOME IFR ALSO. TOLLESON
&&

.MARINE...WINDS WILL BE COMPLICATED IN THE COASTAL WATERS THROUGH
SAT NIGHT AS TWO LOWS MOVE THROUGH THE MIDDLE OF THE WATERS. WINDS
WILL TEND TO BE EASTERLY IN THE NORTHERN WATERS AND SOUTH TO WEST IN
THE SOUTHERN WATERS. WINDS WILL INCREASE TO GALE IN THE SOUTHERN
WATERS LATER AFTER ABOUT 10Z SAT AND CONTINUE THROUGH THE DAY AS THE
WEST WINDS BEHIND THE FRONT ARE CLOSE TO GALE AS WELL. WINDS IN THE
NORTH WILL INCREASE TO SMALL CRAFT. WINDS WITH THE SECOND LOW
SATURDAY NIGHT ARE MOSTLY SMALL CRAFT LEVELS THOUGH WILL NEED TO
WATCH IF GALES SNEAK INTO THE FAR SOUTHERN WATERS. SEAS EASE BACK
INTO THE MID TEENS THIS EVENING AND WILL CONTINUE AT LEAST IN THE
MID TEENS SAT AND POSSIBLY INTO SUN. WILL NEED TO WATCH IF GALES
LATE TONIGHT AND SAT CAUSE THE SEAS TO APPROACH 20 FT. TOLLESON
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH
          SAT.
        SMALL CRAFT ADVISORY FOR WINDS FROM CAPE SHOALWATER
          TO CASCADE HEAD THROUGH SAT.
        SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM CAPE
          SHOALWATER TO CASCADE HEAD THROUGH SAT.
        GALE WARNING FROM CASCADE HEAD TO FLORENCE LATE
          TONIGHT AND SAT.
        WINTER STORM WARNING FOR THE S WA AND N AND CENTRAL OREGON
          CASCADES THROUGH SAT.
        SNOW ADVISORY FOR THE S WA AND N AND CENTRAL OREGON CASCADE
          FOOTHILLS...THE N AND CENTRAL OREGON COAST RANGE...THE
          WILLAPA HILLS...THE WRN COLUMBIA RIVER GORGE...AND THE
          UPPER HOOD RIVER VALLEY THROUGH SAT.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 999645  PDX 899744  SLE 8++745  EUG 8++744

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 1, 5:48 AM PST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
548 AM PST FRI FEB 1 2008

ORZ011-013-WAZ019-021400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
548 AM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCADE PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH SATURDAY.
ADDITIONAL STORMS WILL BRING SIGNIFICANT SNOW TO THE CASCADES AT
TIMES INTO NEXT WEEK. ADDITIONAL SNOW ADVISORIES OR HEAVY SNOW
WARNINGS MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE
NEXT FEW DAYS.

ORZ005>008-WAZ022-039-021400-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
548 AM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND VALLEY PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-009-010-012-014-WAZ020-023-040-021400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
548 AM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COAST RANGE...CASCADE
FOOTHILLS AND WESTERN COLUMBIA GORGE PORTIONS OF NORTHWEST OREGON
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY REMAINS IN EFFECT TODAY AND TONIGHT FOR THE COAST
RANGE...WILLAPA HILLS AND CASCADE FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SNOW ADVISORY REMAINS IN EFFECT THROUGH SATURDAY FOR THE COAST
RANGE...WILLAPA HILLS AND CASCADE FOOTHILLS. A SNOW ADVISORY MAY
BE NEEDED FOR THE WESTERN COLUMBIA GORGE AND UPPER HOOD RIVER
VALLEY SATURDAY AND SATURDAY NIGHT. RAIN OR SNOW WILL CONTINUE AT
TIMES INTO NEXT WEEK. ADDITIONAL SNOW ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE
NEXT FEW DAYS.

ORZ001-002-WAZ021-021400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
548 AM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH SURF ADVISORY REMAINS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-021400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
548 AM PST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GALE WARNING MAY BE NEEDED ON SATURDAY AND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 1, 9:46 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
946 PM PST FRI FEB 1 2008

ORZ005>008-WAZ022-039-021400-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO...
PORTLAND...OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...DALLAS...
EUGENE...CORVALLIS...ALBANY...LONGVIEW...KELSO...CASTLE ROCK...
VANCOUVER...BATTLE GROUND...WASHOUGAL
946 PM PST FRI FEB 1 2008

...SNOW POSSIBLE TONIGHT AND SATURDAY IN THE INLAND VALLEYS OF
SOUTHWEST WASHINGTON AND NORTHWEST OREGON...

A PAIR OF STORMS WILL ADVANCE ACROSS THE FORECAST AREA THROUGH THE
WEEKEND. THESE SYSTEMS WILL SPREAD HEALTHY AMOUNTS OF PRECIPITATION
ACROSS SOUTHWEST WASHINGTON AND NORTHWEST OREGON.

THE SNOW LEVEL THIS EVENING IS AROUND 1500 FEET...AND WILL LIKELY
DROP TO AROUND 500 FEET BY EARLY SATURDAY MORNING OVER MOST INLAND
VALLEY AREAS. PRECIPITATION WILL LIKELY BEGIN AS SNOW OR MIXED
RAIN AND SNOW. A COUPLE OF INCHES OF SNOW ACCUMULATION ARE
POSSIBLE IN AREAS ABOVE 1000 FEET...WITH LOCAL LIGHT ACCUMULATIONS
OF LESS THAN AN INCH POSSIBLE BELOW 1000 FEET. BY SATURDAY
AFTERNOON AS THE STORM PASSES OVER THE VALLEY...WINDS WILL TURN TO
THE SOUTH AND PRECIPITATION WILL TURN TO ALL RAIN DOWN TO THE
VALLEY FLOOR.

ANOTHER SYSTEM WILL FOLLOW CLOSELY BEHIND SATURDAY NIGHT AND
SUNDAY...POSSIBLY DROPPING SNOW LEVELS AGAIN TO NEAR THE VALLEY
FLOOR.

BROWN/TOLLESON

FOR MORE WEATHER INFORMATION FROM NOAAS NATIONAL WEATHER SERVICE
VISIT...  HTTP://WEATHER.GOV/PORTLAND (ALL LOWER CASE)

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
February 1, 10:00 PM PST to February 3, 4:00 AM PST
Where
South Washington Cascades forecast zone
Reported by
Mesonet

Twenty-two inches total accumulated snowfall was recorded at the June Lake SNOTEL site; 18 inches at Swift Creek and 18 inches at Sheep Creek. All these locations are on the south side of Mt St Helens.

Heavy Snow, Southern Washington Cascade Foothills

When
February 1, 10:00 PM PST to February 3, 4:00 AM PST
Where
Southern Washington Cascade Foothills forecast zone
Reported by
NWS Employee

Five inches total accumulated snowfall was recorded at elevation 1400 feet, east of Hockinson.

Heavy Snow, Western Columbia River Gorge

When
February 1, 10:00 PM PST to February 3, 4:00 AM PST
Where
Western Columbia River Gorge forecast zone
Reported by
Trained Spotter

Eighteen inches 24-hour accumulated snowfall was recorded in Skamania, around elevation 500 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82976, 82980, 82984.